Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 220, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 1997, 4:15 PM CDT for Pecos County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 1997, 4:15 PM CDT (21:15 UTC)
- Expired
- Jun 11, 1997, 5:05 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1063 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 112117 RRA SVRMAF TXC371-112205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 415 PM CDT WED JUN 11 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...NORTHERN PECOS COUNTY AT 414 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 22 MILES NORTH OF FORT STOCKTON OR 5 MILES SOUTHWEST OF IMPERIAL MOVING EAST AT 15 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... IMPERIAL. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HUBER/EARLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:11 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 11, 3:11 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 309 PM CDT WED JUN 11 1997 CURRENT SATELLITE IMAGERY INDICATES SOME DEVELOPMENT IN SE NM ATTM. SURFACE ANALYSIS INDICATES A TROF EXTENDING FROM WESTERN OK SOUTHWEST TO NEAR KHOB. THIS TROF...WHICH SHOWS ON LATEST KMAF WSR-88D DATA...COULD SERVE AS A FOCUS FOR TRW DEVELOPMENT. ALSO... LATEST WSR-88D DATA INDICATES ANOTHER BOUNDARY (POSSIBLE DRYLINE WITH KINK DEWPOINT AT 52 AND KMAF AT 61) EXTENDS ALONG A KHOB-KERMIT-KFST LINE. WITH LI VALUES IN THE -8 TO -10 RANGE...ANY TRWS WHICH FORM TO THE WEST WILL MOVE INTO A VERY UNSTABLE AIRMASS AND COULD BECOME SEVERE. HOWEVER...A QUICK LOOK AT THE JAYTON AND WHITE SANDS PROFILERS INDICATE MOVEMENT WILL BE SLOW TOWARD THE EAST. THUS...FLASH FLOODING IS ALSO A CONCERN. MODELS PUSH TROF THROUGH FA BY TOMORROW MORNING WITH WINDY CONDITIONS TOMORROW AFTERNOON. TIMING OF THE TROF WILL BE THE CHALLENGE FOR POPS FOR THE SECOND AND POSSIBLY THE THIRD PERIODS. IF ETA AND NGM VERIFY...TROF COULD BE NORTH/SOUTH ACROSS OUR EASTERN FA TOMORROW AFTERNOON. THUS...ISOLATED TO WIDELY SCATTERED POPS MAY BE BEST FOR THESE ZONES DURING SECOND PERIOD. ALSO...EXPECT 700 MB TEMPS TO WARM TOMORROW AFTERNOON. HOWEVER...NOT SURE THIS CAP WILL COMPLETELY SUPPRESS ALL ACTIVITY IN THE DAVIS MOUNTAINS ESPECIALLY GIVEN STRONG SOUTHWESTERLY FLOW IN THE LOWER LEVELS AND OROGRAPHICS. THEREFORE... RECOMMEND INCLUDING SOME POPS FOR THIS AREA FOR TOMORROW AFTERNOON AND EVENING. AS FOR TEMPERATURES...GUIDANCE NUMBERS APPEAR ON TRACK FOR OVERNIGHT LOWS. HOWEVER...WITH TROF PUSHING THROUGH TOMORROW...BELIEVE KCNM NUMBERS TOO LOW. THANKS TO KLBB FOR COORDINATION! MAF 65/96 20/10 CNM 64/99 2 0/-- MRF 60/90 20/20 P07 70/92 10/10 HUBER/FRANCIS
In the hours before
Special weather statement, Jun 11, 11:48 AM CDT, 4 hours 27 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-120500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1136 AM CDT (1036 AM MDT) WED JUN 11 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: RESIDUAL LOW LEVEL MOISTURE AND DAYTIME HEATING COMBINED WILL MAKE THE ATMOSPHERE VERY UNSTABLE LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP OVER THE NORTHERN PERMIAN BASIN AND SOUTHERN SOUTH PLAINS HAVE THE POTENTIAL OF BECOMING SEVERE...WITH THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINS WITH LOCALIZED FLOODING IS ALSO A POSSIBILITY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...MAINLY NEAR THE NEW MEXICAN AND WEST TEXAS MOUNTAINS. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS... ALTHOUGH LOCALLY HEAVY RAINS MAY PRODUCING SOME FLASH FLOODING. THE SPOTTER NETWORK MAY REQUIRE ACTIVATION LATER THIS AFTERNOON AND EVENING. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. BOYD/HUBER
Special weather statement, Jun 11, 11:56 AM CDT, 4 hours 19 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-120500- THUNDERSTORM OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND TX 1156 AM CDT (1056 AM MDT) WED JUN 11 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: RESIDUAL LOW LEVEL MOISTURE AND DAYTIME HEATING COMBINED WILL MAKE THE ATMOSPHERE VERY UNSTABLE LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP OVER THE NORTHERN PERMIAN BASIN AND SOUTHERN SOUTH PLAINS HAVE THE POTENTIAL OF BECOMING SEVERE...WITH THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINS WITH LOCALIZED FLOODING IS ALSO A POSSIBILITY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...MAINLY NEAR THE NEW MEXICAN AND WEST TEXAS MOUNTAINS. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH LOCALLY HEAVY RAINS MAY PRODUCE SOME FLASH FLOODING. THE SPOTTER NETWORK MAY REQUIRE ACTIVATION LATER THIS AFTERNOON AND EVENING. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. BOYD/HUBER
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:07 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 11, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| Jun 11, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 35 min |
| Jun 11, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 51 min |
| Jun 11, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 47 min |
| Jun 11, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 47 min |
| Jun 11, 5:42 PM CDT | Tornado Warning | MAF | Ector, Winkler | 33 min |
| Jun 11, 5:56 PM CDT | Tornado Warning | MAF | Andrews | 49 min |
| Jun 11, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 49 min |
| Jun 11, 6:30 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.